Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Wakefield, VA

March 20, 1998Essex County, Richmond County, Westmoreland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 20, 1998, 11:04 PM EST for Essex County, Richmond County, Westmoreland County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 20, 1998, 11:04 PM EST (04:04 UTC)
Expired
Mar 20, 1998, 11:35 PM EST
In force
31 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Essex County, VA, Richmond County, VA, Westmoreland County, VA

The radar

The Norfolk radar (KAKQ), 114 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 11:30 PM ESTHail 0.75Montross, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 4.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1998-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1998-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAKQ 210404 RRA
SVRAKQ
VAC057-159-193-210435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1135 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN EAST CENTRAL VIRGINIA

   ...NORTHERN ESSEX COUNTY
   ...NORTHERN RICHMOND COUNTY
   ...WESTMORELAND COUNTY

AT 1055 PM EST...NATIONAL WEATHER SERVICE RADAR IN WAKEFIELD
VIRGINIA INDICATED A SEVERE THUNDERSTORM NEAR TAPPAHANNOCK IN
ESSEX COUNTY. THE STORM WILL MOVE RAPIDLY NORTHWARD THROUGH
RICHMOND AND WESTMORELAND COUNTIES BY 1130 PM. THIS STORM HAS
A HISTORY OF PRODUCINtG DIME SIZE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

GINGRICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 8:05 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 20, 8:05 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 PM EST FRI MAR 20 1998

DSCN:
WHAT A WAY TO USHER IN THE SPRING SEASON.

TRIPLE PT LOW LCTD NR DAN AT 00Z WITH WRM FRNT EXTNDG SE TO JUST
S OF ALBEMARLE SOUND. THIS PUTS FA IN COOLER AIRMASS. HOWEVER...
TSRA OCCURRING IN THIS AIRMASS AS WELL.

LTST RDR TRENDS INDCTG ANY SVR CELLS IN RDUS FA WEAKENING AS THEY
APPCH AKQ FA. LDS PINGING NMRS BOLTS E OF MTS WITH ADAP SHWNG NOSE
OF MSTRE AXIS AS FAR E AT I 95. SHARP TMP CONTRAST ATTM. CRNTLY...
46 AT AKQ/54 AT AVC/64 AT RDU. APPRS LOW WILL TRACK ALONG VA/NC BRDR
OVRNITE WITH A CONT THREAT OF SHRA/TSRA. HOWEVER...APPEARS THREAT FOR
SVR TSRA ABT OVR FOR VA PIEDMONT AS TSRA MOV INTO COOLER AIRMASS. VILS
NO HIGHER THAN 25 IN VA. VILS 40+ ACROSS NRN NC SO CUD STILL SEE STRNG
TSRA INTO NORTHAMPTON CNTY NC OVR THE NXT HR OR SO. TSRA THREAT DMNSHS
AFTR MIDNITE WITH CHC SHRA INTO SAT AM.

NMRS TRAINING ECHOES OVR WRN PIEDMONT WITH RDR EST BTWN 1.0 TO 1.5 IN
IN LAST 3 HRS FROM JUST N OF FVX S INTO NC. AXIS OF HVYST PCPN SLOWLY
SHFTG E NOW BUT MORE SHRA BEHIND THIS LINE WRAPPING ARND LOW IN W VA.
BEST TO LET FFA RIDE SINCE IT EXPIRES AT 09Z.

HYDRO...UPDATED QPS ISSUED B4 00Z PER MARFC RQST. FLWS CONT FOR
MEHERRIN...APPOMATTOX & NOTTOWAY RVRS. CRNT RAIN WILL PRBLY CAUSE
ADDNTL RISES ON SAT. SEE FLSAKQ FOR DETAILS.

CWF...MARINE GUY WORKING 88D ATTM. WRKMAR TO FOLLOW.

RIC 43/54 84     SBY 41/51 75
ORF 44/62 62     ECG 48/62 62 86

RUSNAK

In the hours before

Special weather statement, Mar 20, 6:54 PM EST, 4 hours 10 minutes before
NCZ012-210455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
654 PM EST FRI MAR 20 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR NORTH CENTRAL NORTH CAROLINA UNTIL MIDNIGHT. THE WATCH
INCLUDES THE FOLLOWING COUNTIES...

NORTHAMPTON

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF
55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT
LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY
THUNDERSTORMS.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD
KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING
IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT  HTTP://WWW.NWS.NOAA.GOV/ER/AKQ

RUSNAK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 10:41 PM ESTSevere Thunderstorm WarningAKQChesterfield34 min
Mar 20, 10:46 PM ESTSevere Thunderstorm WarningAKQPrince George34 min
Mar 20, 10:59 PM ESTSevere Thunderstorm WarningAKQCharles City, Henrico31 min
Mar 20, 11:42 PM ESTSevere Thunderstorm WarningAKQIsle of Wight, Southampton, Surry, Sussex33 min
Mar 20, 11:42 PM ESTSevere Thunderstorm WarningAKQCity of Franklin33 min
Mar 21, 12:43 AM ESTSevere Thunderstorm WarningAKQCity of Chesapeake32 min
Mar 21, 12:43 AM ESTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth, City of Virginia Beach32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.